Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Flagstaff, AZ

July 26, 2007Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2007, 9:35 PM MST for Apache County, Navajo County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2007, 9:35 PM MST (04:35 UTC)
Expired
Jul 26, 2007, 11:30 PM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Whole counties

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 270436
FFWFGZ
AZC001-017-270630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 PM MST THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 1130 PM MST

* AT 930 PM MST...TRAINED WEATHER SPOTTERS REPORTED NEARLY 3 INCHES 
  HAS FALLEN IN AN AREA 12 MILES NORTHWEST OF HUNT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PETRIFIED FOREST NATIONAL PARK...PETRIFIED FOREST N.P. 
  HEADQUARTERS...CASTLE BUTTE...AND SOUTH TO INCLUDE VERNON

THIS FLASH FLOOD WARNING REPLACES THE OTHER FLASH FLOOD WARNING TO 
ENCOMPASSES A LARGER GEOGRAPHICAL AREA. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS LOW WATER CROSSINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING...ESPECIALLY ACROSS ROADWAYS. IF FLASH FLOODING 
IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD 
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS 
RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3428 10980 3430 10958 3459 10968 3474 10964
      3512 10967 3539 11034 3526 11052 3496 11043
      3490 11016

$$
TC
1 follow-up statement
000 
WGUS75 KFGZ 270628
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1121 PM MST THU JUL 26 2007

AZC001-017-270631-
NAVAJO AZ-APACHE AZ-
1121 PM MST THU JUL 26 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MST FOR WEST
CENTRAL APACHE AND CENTRAL NAVAJO COUNTIES...

THE FLASH FLOOD WARNING WILL BE DOWN GRADED TO A SMALL STREAM FLOOD 
ADVISORY. THIS WILL INCLUDE AREAS FROM VERNON NORTHWARD THROUGH 
PETRIFIED NATIONAL PARK...TO HOLBROOK...TO JOSEPH CITY...TO CASTLE 
BROOK. WASHES AND STREAMS WILL CONTINUE TO RUN FULL TO OUT OF BANK 
THROUGH 300 AM MST EARLY FRIDAY MORNING.  

LAT...LON 3428 10980 3430 10958 3459 10968 3474 10964
      3512 10967 3539 11034 3526 11052 3496 11043
      3490 11016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:15 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 26, 9:15 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST THU JUL 26 2007

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA
FOR THE NEXT SEVERAL DAYS. EXPECT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO DEVELOP EACH DAY WELL INTO NEXT WEEK. CLOUDS AND
PRECIPITATION WILL KEEP AFTERNOON HIGH TEMPERATURES SLIGHTLY BELOW
NORMAL.

&&
.DISCUSSION...ZONES AND GRIDDED FORECASTS HAVE BEEN UPDATED TO
REFLECT CURRENT CONVECTIVE TRENDS WITH THE LINE OF SHOWERS AND
THUNDERSTORMS TO THE EAST OF WINSLOW. EXPECTED THIS LINE TO LOOSE
SOME OF ITS STRENGTH BY AROUND 07Z TO 08Z OVERNIGHT.

230 PM MST DISCUSSION...CONVECTION A LITTLE SLOWER TO GET GOING
TODAY THAN YESTERDAY...LIKELY DUE TO MORE STABLE LAPSE RATES IN THE
MID-LEVELS. STORMS THAT ARE OCCURRING ARE HEAVY RAINERS AS EXPECTED
DUE TO THE ABOVE NORMAL MOISTURE VALUES AND VERY WEAK STEERING FLOW.
IN NM...WHERE LAPSE RATES ARE STEEPER...CONVECTION IS GOING
WELL...AND MODELS DEPICT THIS CONVECTION AND RESIDUAL MOISTURE TO
MOVE INTO EASTERN SECTIONS OF THE FORECAST AREA THIS EVENING. AS THE
MID-LEVEL CIRCULATION CENTER STEERING THESE STORMS MOVES
SOUTHWESTWARD ACROSS NORTHERN AZ TONIGHT...AIRMASS REMAINS UNSTABLE
AND EXPECT CONVECTION AND CLOUDS TO LINGER WELL INTO THE EVENING
HOURS.

CIRCULATION CENTER SETS UP OVER NORTHWEST AZ FRIDAY WITH INCREASING
NORTHEASTERLY STEERING FLOW FOR FRIDAY AND SATURDAY. THIS TYPICALLY
TARGETS AREAS SOUTH OF THE RIM AND CHUSKAS/BLACK MESA REGIONS WITH
AN INCREASED CHANCE OF THUNDERSTORM ACTIVITY MOVING INTO THE LOWER
DESERTS. MODELS INDICATING THAT SATURDAY MAY BE THE BIGGER DAY
FOR COVERAGE...WITH STEEP LAPSE RATES...AMPLE MOISTURE...AND 15 KT
OF STEERING FLOW FROM THE NORTHEAST. BY SUNDAY...SLIGHTLY LOWER
THETA-E VALUES ADVECT IN FROM THE NORTH AND EAST...WHICH WOULD
START TO DECREASE PRECIPITATION CHANCES THERE...WHILE AREAS ALONG
THE RIM SOUTHWARD STILL LOOK ACTIVE. MODELS SUGGEST A DOWNWARD TREND
TO PRECIPITATION BY MIDWEEK...BUT WITH THE RANDOMNESS OF LOW-LEVEL
MOISTURE INFUSIONS FROM CONVECTIVE OUTFLOWS AND POSSIBLE MOISTURE
FROM THE GULF OF CALIFORNIA...WILL NOT MAKE MUCH OF THIS DECREASING
POTENTIAL FOR NOW.

&&

.AVIATION...FOR THE 06Z PACKAGE...ISOLATED TO SCATTERED
THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS WITH MVFR
CONDITIONS ACCOMPANYING THE STRONGER STORMS. THE MAIN THREAT WITH
STORMS WILL BE REDUCED VISIBILITY IN HEAVY RAIN. OTHERWISE...EXPECT
AREAS WITH CEILINGS OF 3 TO 5 KFT AGL WITH STORM COVERAGE GENERALLY
DECREASING AFTER 07Z. AREAS OF CLOUDS AND LIGHT SHOWERS WILL PERSIST
THROUGH THE NIGHT. ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED FOR
FRIDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

STAUDENMAIER/MCCOLLUM
Hazardous weather outlook, Jul 26, 9:30 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU JUL 26 2007

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE CONTINUES TO RESIDE OVER NORTHERN ARIZONA TODAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP
FIRST OVER THE HIGHER TERRAIN OF THE WHITE MOUNTAINS...MOGOLLON
RIM.... AND YAVAPAI COUNTY MOUNTAINS BY MID MORNING...AND MOVE SLOWLY
TOWARD THE WEST AND NORTHWEST DURING THE AFTERNOON HOURS. DUE TO
THE WEAK WIND FIELD ALOFT...STORMS WILL OCCASIONALLY BECOME STATIONARY...
AND WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE....PRODUCE VERY HEAVY
RAINFALL RATES ALONG WITH THE POTENTIAL FOR LOCALIZED FLOODING. THESE
STORMS ARE LIKELY TO CONTINUE INTO THE EVENING HOURS BEFORE DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODELS SUGGEST ADDITIONAL MOISTURE AND INSTABILITY FRIDAY AND SATURDAY
WITH INCREASING COVERAGE OF THUNDERSTORMS ALONG WITH STORM MOTION THAT MORE
FAVORS MOVEMENT INTO THE LOWER ELEVATIONS OF THE FORECAST AREA...ESPECIALLY
YAVAPAI AND NORTHERN GILA COUNTIES. MOISTURE CONTINUES OVER THE AREA INTO NEXT
WEEK FOR A CONTINUATION OF DAILY MAINLY SCATTERED LATE MORNING THROUGH
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE ENTIRE PERIOD. SOME OF
THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:30 PM MSTFlash Flood WarningFGZApache, Navajo3 hr
Jul 27, 2:48 PM MSTFlash Flood WarningFGZYavapai42 min
Jul 27, 2:48 PM MSTFlash Flood WarningFGZYavapai42 min
Jul 27, 3:19 PM MSTFlash Flood WarningFGZYavapai56 min
Jul 27, 4:27 PM MSTFlash Flood WarningFGZYavapai93 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.